> Imprima

Treatment for skin reactions during breast radiation treatment

Lawrence J. Solin, MD, FACR
Ultima Vez Modificado: 31 de marzo del 2002


Dear OncoLink "Ask The Experts,"

I am getting conflicting stories on the effects of aloe to treat breast cancer radiation irritation. Several people tell me it is beneficial but my Radiation Oncologist prefers the use of only small amounts of talc powder. What is your opinion? Thank you for your consideration.  


Lawrence J. Solin, MD, FACR, Professor of Radiation Oncology at the University of Pennsylvania, responds:

Skin reactions can occur during radiation treatment for breast cancer. These are generally not serious, and tend to resolve within 1 or 2 weeks after treatment. Many topical skin agents have been used to give symptomatic relief. No topical agent has been shown to be more beneficial than any other agent. Many patients like an aloe-based compound, because it is soothing to the skin. Some rare patients may experience an allergic reaction to aloe products that includes itching and swelling and the product should be discontinued. Individual patients should discuss their skin care with their individual physicians, because no single answer is right for every patient.


Breast Cancer Survivorship: A Roadmap
by OncoLink Editorial Team
August 20, 2013

Medicinal Mushrooms – Support and Safety During Breast Cancer
by The 4Wholeness Team
September 29, 2015